How Long is Withdrawal From Oxycodone?

One of the more common prescription drugs that individuals become addicted to is OxyContin, also known as oxycodone. Like many prescription opiate and opioid drugs, while the withdrawal symptoms for oxycodone are not as severe as they can be for alcohol or some other drugs, they are miserable and can seem to go on forever; one of the major reasons for relapse in early recovery from oxycodone addiction is the fact that the withdrawal symptoms linger for so long after the body has formally “detoxed.” As with other types of opiate addiction, oxycodone users, particularly those who have used for long periods of time, are likely to experience a condition called Post-Acute Withdrawal Syndrome (PAWS), which can for some individuals seem worse than the initial withdrawals; however, it is important to note that even during PAWS, living a life of recovery from addiction is a much better option than continuing on the path of addiction itself.

What is Acute Withdrawal and How Long Does it Last?

Acute withdrawal from oxycodone begins within hours or days after the last dose is taken; one of the indications of addiction to oxycodone is, in fact, the onset of early withdrawal symptoms between dosages, which spurs addicts into continuing to take the medication, and to increase their dose. What makes these symptoms acute is that they are short in duration, but intense and severe. While it is possible to detox from oxycodone at home, it is definitely advised to conduct detox under the supervision of a doctor or nurse, who will be able to judge what is normal and what is not; in addition, by detoxing in a supervised environment, counter-measures against some of the more severe symptoms can be taken—for example, medicines to counteract diarrhea, or to control nausea and vomiting. The symptoms of acute withdrawal may include:

  • anxiety
  • diarrhea
  • hot and cold flushes
  • insomnia
  • muscle cramps
  • nausea
  • perspiration
  • vomiting
  • watery discharge from the eyes and nose

Most medical professionals recommend tapering the OxyContin or oxycodone dosage over time to mitigate the severity of the symptoms, but even when the tapering is done slowly and gradually, symptoms may occur. It may take from four to ten days for the body to balance out its chemicals.

What is Post-Acute Withdrawal Syndrome (PAWS)?

Post-Acute Withdrawal Syndrome is a set of symptoms that accompany oxycodone withdrawal, which tend to last a longer time—though they are of lower severity—than the acute withdrawal symptoms. PAWS can persist for weeks or months, and up to almost two years, after the initial withdrawal period. The reason that opioid users tend to experience PAWS more frequently than some others with different addictions—and in some cases for a longer period of time—is that chronic use of oxycodone or other opiate and opioid drugs causes changes on the molecular and cellular level in the body, along with changes to the brain’s nerves that affect emotions and behavior. The body adapts to the drug over time in order to be able to continue functioning, and it can take a long time for the body to re-adapt to the absence of the drug. PAWS is one of the reasons that many relapses tend to happen within a year of getting clean; the symptoms are not severe, but they are persistent, and it can be easy for someone with the addiction to convince himself or herself to remedy them with “just one.” The symptoms include:

  • anxiety
  • cravings
  • depression
  • difficulty concentrating
  • difficulty focusing on tasks
  • difficulty making decisions
  • drug cravings
  • fatigue
  • generalized dissatisfaction with life
  • impaired executive control
  • inability to feel pleasure
  • irritability
  • lack of or reduced interest in sex
  • short-term memory problems
  • sleeping problems
  • unexplained physical complaints

The most important factor during Post-Acute Withdrawal Syndrome is a support system. Medically supervised detox and recovery from addiction may include medications such as anti-depressants which help to buffer the nervous system as it attempts to regain normal footing. In addition, a supportive environment with those who know what you are going through can reinforce that starting to use once more is not a solution to the problem—that the only thing that will solve PAWS is staying off of the drug long enough to regain normal pleasures and sensations.